June 20, 2019 at 3:29 pm #120661ljF52006Participant
Hi, I am new here. My 14 year old daughter has been newly diagnosed today and started on 30mg Elvanse. Bit worried about side affects, anyone here with experience of this medication (lots of you i am sure)?
June 21, 2019 at 12:19 pm #120752Penny WilliamsKeymaster
Here’s a primer on ADHD medication that will help you know what to expect.
Elvanse is a lisdexamphetamine. The closest we have in the US in Vyvanse, and here’s more information on Vyvanse which may prove helpful:
Best practice for ADHD stimulant medication is to start at the lowest dose and only increase if and when necessary. Looks like your prescribing doctor started at the 2nd dose up.
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
June 22, 2019 at 1:35 am #120828augerbrownParticipant
As a grown-up, I experienced various side effects. I have started and stopped on meds a few times because of side effects. I wish I had stuck them out longer. I am about 2 months into Concerta. Is going reasonably well, and certainly the side effects have been much better – almost not there any more. I have tried Dex before but not Adderal, but I am not sure how much that matters.
The thing is that its going to be a bit rocky, with ups and downs and these will get better I expect. I think when you feel crappy its easy to quit but not necessarily right. Maybe a break, maybe a reduction in dose, maybe stick it out. Dont give up too easy.
I have felt headaches, cloudiness, nauseous and a bit of anxiety. Less anxiety this time than previously. I am an anxious person anyway. At the same time (ie in the same day) I have felt an extreme calm that I have never been lucky enough to feel before, happy, content etc. I have felt tired, I have felt high, on and off.
I have taken some recreational drugs in my younger days and some of these feelings are quite familiar to me, but I imagine they are pretty worrying to a fourteen year old. The good news is that they decreased after a week and after two were better still. They are rare now so when I do get them I notice.
Appetite was suppressed. Is still a bit suppressed but not nearly so much. I have craved sugar.
Sleep has always been an issue. I am fortunate that I have a sleep aid now because previous attempts at meds have meant no sleep for me which I think has ground me down and made me quit. For me this has always been a big issue.
To start I wanted to get on and do things with a passion, which was good, but not really sustainable. Its better now, I am better at managing my time, but do not need to go mad. I can sit still which is not me, I have never felt comfortable sitting still. I needed to take a deep breath and calm myself down a few times at the start
I think also that just because you are sensitive at the start does not mean you only need a low dose. Maybe you do but maybe you need to start low to get the side effects under control then work up. I found side effects better when I doubled the dose but was that because I had done a week on low dose to get over the side effects?
You should keep a diary every day with what side effects and when the more you record the better. Record times, what you ate, how you slept, whether it was stressful, what time you take them etc
So, sorry to ramble but look after her, tell her she may feel a bit weird but it will pass, let her have a breather when she needs it. Have some nice things around to have. Do some nice things, even if just getting out for a walk. Drink lots of water try not to have too much caffeine.
Also just because you still forget your bag doesn’t mean it’s not working. That comes later I think. First, the side effects don’t help symptoms and may make them worse. Second, the initial benefits for me were clarity – less random thinking, better use of vocabulary and enjoyment of conversation, a feeling that I had slightly more reaction time, choosing not to argue back, less anger and frustration. That’s what I noticed. I wasnt suddenly Mr organised.
Hope this helps.
You must be logged in to reply to this topic. Login